Does prenatal use of topiramate increase risk of cleft palate?
First-trimester use of the anti-seizure medication topiramate may be associated with an increased risk of cleft palate in offspring, according to the authors of a new population-based cohort study. Published in Neurology, the findings suggest that the relationship is more pronounced the higher the dose of the drug a woman receives.
More than 1.3 million women with live-born infants were included in the research, which was based on Medicaid data from 2000 to 2010. All of the women had been enrolled in Medicaid from 3 months before conception until 1 month after delivery. The oral clefts were reported in claims during the first 3 months of the infants’ lives.
For the study, the authors compared outcomes in infants of women who were dispensed topiramate during the first trimester and in those who were not dispensed the drug and an active reference group of women who received lamotrigine during the first trimester. Generalized linear models were used to estimate risk ratios with fine stratification on the propensity score of treatment to control for potential confounders. Stratified analyses by indication and dose also were performed.
In the 2,425 infants born to women exposed to topiramate, risk of oral cleft at birth was 4.1 per 1,000 versus 1.1 per 1,000 in infants born to the unexposed women (RR 2.90, 95% confidence interval [CI] 1.56-5.40). The RR was 8.30 (95% CI 2.65-26.07) in women with epilepsy whereas it was 1.45 (95% CI 0.54-3.86) in those who took topiramate for other indications such as bipolar disorder. Women with epilepsy took a median daily dose of 200 mg of topiramate during the first trimester versus 100 mg for women without epilepsy. The RR for oral clefts was 5.16 for doses > 100 mg versus 1.64 for doses ≤ 100 mg.